Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 169, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2021, 8:21 PM CDT for 5 counties in Nebraska. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2021, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 28, 2021, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Antelope County, NE, Boone County, NE, Madison County, NE, Pierce County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:30 PM CDT | TSTM WND GST 50 | 9 Nnw Newman Grove, NE | PERSONAL WEATHER STATION. |
| Aug 28, 9:00 PM CDT | TSTM WND GST 59 | 3 Ssw Norfolk, NE | NORFOLK AIRPORT ASOS MEASURED A PEAK WIND GUST OF 59 MPH. |
| Aug 28, 9:01 PM CDT | TSTM WND GST 60 | 6 Sse Battle Creek, NE | TRAINED SPOTTER ESTIMATED PEAK WIND GUST OF 60 MPH. |
| Aug 28, 9:11 PM CDT | TSTM WND GST 61 | 3 Ssw Norfolk, NE | CORRECTS PREVIOUS REPORT FROM KOFK TO UPDATE WIND SPEED AND TIME. NORFOLK AIRPORT ASOS MEASURED A PEAK WIND GUST OF 61 MPH. |
| Aug 28, 9:12 PM CDT | TSTM WND GST 61 | 3 Ssw Norfolk, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.8
The text
As transmitted.
354
WUUS53 KOAX 290121
SVROAX
NEC003-011-119-139-141-290215-
/O.NEW.KOAX.SV.W.0169.210829T0121Z-210829T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
821 PM CDT Sat Aug 28 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Madison County in northeastern Nebraska...
Northern Platte County in northeastern Nebraska...
Southern Pierce County in northeastern Nebraska...
Southeastern Antelope County in northeastern Nebraska...
Eastern Boone County in northeastern Nebraska...
* Until 915 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located 5 miles northeast
of Petersburg, or 30 miles west of Norfolk, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9799 4192 9787 4202 9783 4209 9784
4209 9781 4226 9774 4221 9737 4158 9737
TIME...MOT...LOC 0121Z 278DEG 31KT 4190 9799
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald2 follow-up statements
259
WWUS53 KOAX 290150
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
850 PM CDT Sat Aug 28 2021
NEC003-011-119-139-141-290215-
/O.CON.KOAX.SV.W.0169.000000T0000Z-210829T0215Z/
Madison NE-Platte NE-Pierce NE-Antelope NE-Boone NE-
850 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MADISON...NORTHERN PLATTE...SOUTHERN PIERCE...SOUTHEASTERN
ANTELOPE AND EASTERN BOONE COUNTIES...
At 849 PM CDT, a severe thunderstorm was located 9 miles south of
Battle Creek, or 17 miles southwest of Norfolk, moving east at 35
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Norfolk, Madison, Pierce, Battle Creek, Newman Grove, Meadow Grove,
Hadar, Lindsay, Tilden, Humphrey, Tarnov, Cornlea and Willow Creek
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9799 4192 9787 4202 9783 4209 9784
4209 9781 4221 9776 4221 9737 4158 9737
TIME...MOT...LOC 0149Z 278DEG 31KT 4186 9766
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWald518
WWUS53 KOAX 290201
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
901 PM CDT Sat Aug 28 2021
NEC003-290211-
/O.CAN.KOAX.SV.W.0169.000000T0000Z-210829T0215Z/
Antelope NE-
901 PM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANTELOPE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Nebraska.
LAT...LON 4185 9786 4192 9785 4192 9783 4196 9784
4209 9781 4221 9776 4221 9737 4158 9737
4158 9799
TIME...MOT...LOC 0201Z 278DEG 31KT 4185 9752
$$
NEC011-119-139-141-290215-
/O.CON.KOAX.SV.W.0169.000000T0000Z-210829T0215Z/
Madison NE-Platte NE-Pierce NE-Boone NE-
901 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR MADISON...NORTHERN PLATTE...SOUTHERN PIERCE AND SOUTHEASTERN
BOONE COUNTIES...
At 901 PM CDT, a severe thunderstorm was located near Madison, or 14
miles south of Norfolk, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Norfolk, Madison, Pierce, Battle Creek, Newman Grove, Meadow Grove,
Hadar, Lindsay, Humphrey, Tarnov, Cornlea and Willow Creek State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4185 9786 4192 9785 4192 9783 4196 9784
4209 9781 4221 9776 4221 9737 4158 9737
4158 9799
TIME...MOT...LOC 0201Z 278DEG 31KT 4185 9752
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DeWaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:40 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 28, 6:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 640 PM CDT Sat Aug 28 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 327 PM CDT Sat Aug 28 2021 Forecast Summary: There is a good chance for thunderstorms tonight for most of eastern Nebraska and southwest Iowa, with some potentially severe storms over the northern half of the area. A cold front triggering the storms should be southeast of the area Sunday, bringing cooler temperatures into early next week. However thunderstorms may ignite again Sunday night through Monday night as a warm front lifts through the region. Warmer temperatures will follow for the rest of the week. Tonight: Warm and humid air remained over our area this afternoon as gusty southerly winds kept dew points close to 70 with temperatures well into the 90s. A cold front was noted from eastern South Dakota into western Nebraska, with storms firing along that front this afternoon. Inhibition ahead of the front should keep convection confined to the frontal zone into the evening where modest lift accompanied by diffluent upper flow and mid level warm advection coincides with surface wind shift. MLCAPE just ahead of the front was over 2500 J/kg at mid afternoon, and RAP analysis still indicated some inhibition to overcome. Expect that to occur later this afternoon as front begins progressing southeast as mid level shortwave tracks through South Dakota. Enhanced low level convergence should spark more widespread convection as front pushes into northeast Nebraska. Best shear profiles are behind frontal zone now, but with approach of upper trough/shortwave, shear will increase along front where instability is maximized. Expect storms to develop along front as we head toward late afternoon peak heating, with initial supercell and attendant hail potential before storms congeal into a line with damaging winds being more likely then. Severe potential should continue into the evening as front/storms shift southeast toward Interstate 80 by or after midnight as enhanced inflow with increasing low level jet maintains storm intensity. However, we should see decrease in intensity and coverage after midnight with upper support lifting northeast toward Minnesota and northern Iowa. Sunday through Tuesday: Any lingering showers or storms should be moving southeast Sunday morning as surface high pressure and cooler airmass settle overhead. Highs should average the lower 80s most areas. Isentropic upglide is expected to commence Sunday evening as low level jet rides over stalled cold front to our south. Front should progress northward overnight and on Monday, with a continued chance for thunderstorms through the day. Instability does increase through the afternoon, with westerly mid level flow providing modest shear profiles. Thus some strong storms may occur Monday afternoon near and north of warm front. Then Monday night and Tuesday, mid level shortwave is advertised by GFS and ECMWF to dive into eastern Nebraska, maintaining thunderstorm chances along baroclinic zone along warm front. Most convection should be out of the area Tuesday morning as shortwave exits to the southeast. Wednesday through Saturday: Mid level heights are advertised to build into the region mid to late week, allowing temperatures to rebound from the 80s at the start of the week to closer to 90 by late week. However flattening of building ridge may allow frontal boundary to drift into northern Nebraska by Thursday, then settle southward Friday and Saturday. This scenario would suggest a chance for thunderstorms and slightly cooler temperatures each day, but will have to fine-tune that part of the forecast as time goes on. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat Aug 28 2021 Strong southerly wind gusts have maintained their strength into the evening hours. Expect that winds will decrease in speed before changing directions and becoming northerly. Wind change will be the result of a frontal passage. That frontal passage will also lead to storm development. As of 2330Z, storms are ongoing in north central Nebraska along the front. A line of storms will move from northeast Nebraska to the southwest. Possible hazards are hail, strong winds, and heavy rainfall. Expect storms to be in the KOFK vicinity near 03Z. Storms will be slow to move and likely won't impact KLNK or KOMA until a few hours later. Near 12Z, short range models do suggest there may be a brief period of MVFR ceilings. I wasn't confident enough to include that yet. MVFR ceilings would be short lived as a surface high should lead to clear skies. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Fajman
Hazardous weather outlook, Aug 28, 3:35 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 335 PM CDT Sat Aug 28 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 335 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for severe thunderstorms along a cold front moving southeast through eastern Nebraska and southwest Iowa from late this afternoon through the overnight. Large hail and damaging winds will be the primary hazards. Storms along the cold front should be entering northeast Nebraska late this afternoon, then moving to a Columbus to Onawa line by about 10 PM. Areas near and south of Interstate 80 should see storms by midnight or after. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Storm chances return Sunday night into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe storm reports are appreciated.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:42 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Knox, Pierce | 63 min |
| Aug 28, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 52 min |
| Aug 28, 9:00 PM CDT | Special Weather Statement | OAX | Stanton | 15 min |
| Aug 28, 9:05 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Pierce, Platte, Stanton and 1 more | 55 min |
| Aug 28, 9:45 PM CDT | Special Weather Statement | OAX | Butler | 30 min |
| Aug 28, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Saunders and 1 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.